Anaphylactoid reactions in patients receiving intravenously administered vitamin K have been reported in the literature. To summarize the known data on anaphylactoid reactions from administration of vitamin K, we reviewed all published and unpublished reports of this adverse reaction. Published reports were obtained through medline (1966–1999) and EMBASE (1971–1999) searches of the English language literature and review of references from identified case reports. Unpublished reports were obtained using the Spontaneous Reporting System Adverse Reaction database of the United States Food and Drug Administration (FDA) between August 1968 and September 1997. All adverse drug reactions to vitamin K were categorized by route of drug administration, dose and standard adverse reaction code. In the FDA reports, we defined anaphylactoid reactions as any adverse drug reaction coded as either anaphylaxis, allergic reaction, apnea, dyspnea, death, heart arrest, hypotension, shock or vasodilatation. Additionally, all fatal and life-threatening FDA reported reactions were reviewed to determine if they could represent an anaphylactoid reaction missed by the above definition.
The literature review uncovered a total of 23 cases (3 fatal) of anaphylactoid reactions from intravenous vitamin K. The FDA database contained a total of 2236 adverse drug reactions reported in 1019 patients receiving vitamin K by all routes of administration. Of the 192 patients with reactions reported for intravenous vitamin K, 132 patients (69%%) had a reaction defined as anaphylactoid, with 24 fatalities (18%%) attributed to the vitamin K reaction. There were 21 patients with anaphylactoid reactions and 4 fatalities reported with doses of intravenous vitamin K of less than 5[emsp4 ]mgs. For the 217 patients with reactions reported due to vitamin K via a non-intravenous route of administration, 38 patients had reactions meeting the definition of anaphylactoid (18%%), with 1 fatality (3%%) attributed to the drug.
The absolute risk of an anaphylactoid reaction to intravenous vitamin K cannot be determined by this study, but the relatively small number of documented cases despite widespread use of this drug suggest that the reaction is rare. Anaphylactic reactions and case fatality reports were found even when intravenous vitamin K was given at low doses by slow dilute infusion. The pathogenesis of this reaction is unknown and may be multifactorial with etiologies including vasodilation induced by the solubilizing vehicle or immune-mediated processes. We conclude that use of intravenous vitamin K should be limited to patients with serious hemorrhage due to a coagulopathy that is secondary to a relative or absolute deficiency of vitamin K.